Flash Flood, Rio Blanco
- When
- June 17, 3:10 PM MST to 3:45 PM MST
- Where
- Rio Blanco County, 12 mi W of Meeker
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.980, -108.217 (the zone’s center; the record gives no point)
5 was washed out.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
County Road 5 at mile marker 22.5 was washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 17, 2:18 PM MST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 318 PM MDT THU JUN 17 2004 .SHORT TERM (TONIGHT-FRIDAY NIGHT)... AN UPPER TROUGH EXTENDS FROM THE NORTHERN ROCKIES TO NORTHERN CALIFORNIA WITH SEVERAL SHORTWAVES OVER THE GREAT BASIN ROTATING THROUGH THE TROUGH. RUC AND SATELLITE ANALYSIS INDICATE ONE SHORTWAVE OVER UTAH AND ANOTHER OVER WESTERN NEVADA. LAPS DATA SHOWS A QUASI- STATIONARY BOUNDARY EXTENDING FROM SOUTH CENTRAL UTAH ARCHING ACROSS WESTERN COLORADO TO ABOUT THE INTERSTATE 70 CORRIDOR. THUNDERSTORMS MOST NUMEROUS ALONG AND NORTH OF THIS BOUNDARY WITH THE WAVE OVER UTAH ENHANCING CONVECTION. NOT TOO MUCH CHANGE TO THE POP GRIDS FOR TONIGHT WITH SCATTERED TO LIKELY POPS ALONG AND NORTH OF THE BOUNDARY. DECREASING DIURNAL TREND TO CONVECTION THIS EVENING BUT SHORTWAVE AND JET SUPPORT WILL PROBABLY KEEP SOME SHOWERS AND ISOLATED THUNDERSTORMS GOING ACROSS THE NORTH OVERNIGHT. SHORTWAVE OVER NEVADA WILL AFFECT MAINLY THE NORTH FRIDAY WITH THE BOUNDARY REMAINING ACROSS THE AREA. THE TAIL END OF AN UPPER JET WILL GENERATE SOME UPPER DIVERGENCE OVER THE AREA AS WELL. CONVECTION WILL BE MORE WIDESPREAD ACROSS THE NORTH AGAIN. FORECAST SOUNDING SHOWING UNIDIRECTIONAL FLOW FRIDAY BUT WINDS ALOFT INCREASE WITH STRONG OUTFLOW WINDS THE MAIN THREAT FROM STORMS. EXPECT THUNDERSTORMS TO DISSIPATE FRIDAY EVENING WITH THE LOSS OF INFLUENCE FROM THE SHORTWAVE DEPARTING AND THE UPPER JET. TEMPERATURE FORECAST CLOSE TO PERSISTENCE. LINDQUIST .LONG TERM (SATURDAY THROUGH THURSDAY)... SATURDAY...DRIER AIR WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST WITH INCREASING H5 HEIGHTS AND H7 TEMPS...LOOK FOR ABOVE NORMAL TEMPS TO RETURN. LINGERING MOISTURE ALONG THE DIVIDE MAY GENERATE ISOLD DAYTIME CONVECTION OVER THE NORTHERN/CENTRAL COLORADO MTNS. SUNDAY AND MONDAY...MEDIUM RANGE MODELS DIVERGE IN WHAT TO DO WITH PACIFIC NORTHWEST TROUGH. THE ETA/GFS (MRF) SPLIT THE ENERGY SENDING CUT-OFF CLOSED CIRCULATION OFF THE PAC NW COAST. THE 17/00Z ECMWF IS MORE PROGRESSIVE WITH TROUGH...ENTRAINING IT WITH MEAN FLOW. DIFFERENCE IN MODELS MAKE FORECAST DIFFICULT...BUT WILL MAINTAIN CONTINUITY. IN ANY CASE...DEEPER MOISTURE WILL REMAIN ACROSS THE EXTREME NORTH WHERE SLIGHT THREAT OF SHOWERS/THUNDERSTORMS WILL EXIST. DRIER AND WARMER CONDITIONS WILL EXIST ACROSS SE UTAH/SW COLORADO. TUESDAY THROUGH THURSDAY...NO RUN-TO-RUN CONSISTENCY OCCURRING WITH LONG-RANGE MODELS SO FORECAST REMAINS TRICKY. LATEST 17/00Z GFS AND ECMWF INDICATE AN UPPER LEVEL RIDGE BUILDING ACROSS UT/COLO AS A REMNANT TROUGH SITS OFF THE PAC COAST. DRY AND WARM CONDITIONS WILL RESULT WITH NO CHANCE OF THUNDERSTORMS. WILL DROP MINIMAL POPS AT THIS TIME AND KEEP SIMILAR TEMPS. DJN.83 && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. TAL/DJN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT THU JUN 17 2004 COZ001>014-017>023-UTZ022>025-027>029-181200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING WILL OCCUR THIS AFTERNOON AND EVENING. THESE STORMS WILL PRODUCE GUSTY WINDS TO 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND LITTLE RAIN WILL OCCUR OVER THE MOUNTAINS WITH ISOLATED STORMS OVER THE LOWER ELEVATIONS ON FRIDAY. THUNDERSTORMS BECOME ISOLATED NORTH OF INTERSTATE 70 FROM SATURDAY AND SUNDAY...AND AGAIN ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 PM MDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST WHITEWATER 38.98N 108.43W
06/17/2004 60 MPH MESA CO PUBLIC
3 INCH TREE BRANCHES DOWN
&&
BAThe Grand Junction radar (KGJX), 102 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411966.